Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Charleston, WV

July 27, 2018Calhoun County, Roane County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 27, 2018, 11:00 AM EDT for Calhoun County, Roane County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 11:00 AM EDT (15:00 UTC)
Expired
Jul 27, 2018, 2:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 11:00 AM EDTFLASH FLOODMorford, WVPICTURES WERE SENT IN VIA TWITTER OF LITTLE SPRING CREEK OUT OF ITS BANKS AT THE INTERSECTION OF TRIPLETT ROAD AND EGYPT RIDGE ROAD. PICTURES INCLUDED THE FLOODED ROADWAY AND WATER SURROUNDING A NEARBY HOME.
Jul 27, 11:27 AM EDTFLASH FLOODMorford, WVPICTURES WERE SENT IN VIA TWITTER OF LITTLE SPRING CREEK OUT OF ITS BANKS AT THE INTERSECTION OF TRIPLETT ROAD AND EGYPT RIDGE ROAD. PICTURES INCLUDED THE FLOODED ROADWAY AND WATER SURROUNDING A NEARBY HOME.
Jul 27, 12:20 PM EDTFLASH FLOOD1 Nne Adam, WVCALHOUN COUNTY DOH RECEIVED A REPORT AROUND 12:20PM OF COON FORK RUN OUT OF ITS BANKS WITH WATER FLOWING OVER COON FORK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 3.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

446 
WGUS51 KRLX 271500
FFWRLX
WVC013-087-271800-
/O.NEW.KRLX.FF.W.0048.180727T1500Z-180727T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1100 AM EDT FRI JUL 27 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Central Calhoun County in north central West Virginia...
  North central Roane County in central West Virginia...

* Until 200 PM EDT.

* At 1059 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mount Zion.

This includes the following streams and drainages...Triplett Run...
Henry Fork...West Fork Little Kanawha River...Middle Fork Daniels
Run...West Fork Little Kanawha...Sycamore Creek...Pine 
Creek...Rowles Run...Slate Run...Spring Creek...Barnes 
Run...and the Right Fork Triplett Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3890 8112 3885 8109 3878 8131 3882 8132

$$

30
2 follow-up statements
798 
WGUS71 KRLX 271640
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1240 PM EDT FRI JUL 27 2018

WVC013-087-271800-
/O.CON.KRLX.FF.W.0048.000000T0000Z-180727T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Roane WV-
1240 PM EDT FRI JUL 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
CENTRAL CALHOUN AND NORTH CENTRAL ROANE COUNTIES...

At 1237 PM EDT, Doppler radar and automated rain gauges indicated 
two to three inches of rain has fallen. Even though the heavy rain 
has ended, continued runoff will cause small creeks to exceed 
bankfull. Coon Fork and Triplett Run has been reported out of their 
banks and flooding adjacent roads.

Some locations that will experience flooding include...
Mount Zion.

This includes the following streams and drainages...Triplett Run...
Henry Fork...West Fork Little Kanawha River...Middle Fork Daniels
Run...West Fork Little Kanawha...Sycamore Creek...Pine 
Creek...Rowles Run...Slate Run...Spring Creek...Barnes Run...Right 
Fork Triplett Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3890 8112 3885 8109 3878 8131 3882 8132

$$

30
304 
WGUS71 KRLX 271750
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
150 PM EDT FRI JUL 27 2018

WVC013-087-271800-
/O.EXP.KRLX.FF.W.0048.000000T0000Z-180727T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Roane WV-
150 PM EDT FRI JUL 27 2018

...THE FLASH FLOOD WARNING FOR CENTRAL CALHOUN AND NORTH CENTRAL
ROANE COUNTIES WILL EXPIRE AT 200 PM EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3890 8112 3885 8109 3878 8131 3882 8132

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:00 AM EDT, 1 hour earlier.

Area forecast discussion, Jul 27, 10:00 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Charleston WV
1000 AM EDT Fri Jul 27 2018

.SYNOPSIS...
A cold front pushes through today. High pressure with dry
weather this weekend, will be followed by another wet weather
pattern early next week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
As of 71000 AM Friday...

Based on coverage in the precipitation band, will increase pops
today.

As of 710 AM Friday...

Forecast on track, with band of showers crossing the Ohio River,
and thunder at a minimum.

As of 320 AM Friday...

A cold front approaching the middle Ohio Valley early this
morning, was being held up by a wave, as indicated by an S
curve on the back edge of the cloud cover in central Ohio per
GOES-R imagery, and by a small and weakening cluster of
thunderstorms just out ahead of the inflection point of the S.
As such, the front will not reach the Ohio River until 18-20Z
today, and then accelerate or mix through WV the balance of
this afternoon and evening.

An overall lessening trend in shower and thunderstorm intensity
and coverage should continue through early this morning, before
an uptick during the heating of the day today. However, this
activity may get out ahead of the front, but new showers and
thunderstorms may form right along the front, as far west as the
Ohio River, as CAPE increases to at least 2 KJ/KG there, early
this afternoon.

With modest shear, some of these storms can become strong as
they form, and then move east across WV, this afternoon and
evening. The best chance for the strongest storms will be the
northern WV mountains, where diurnal timing and shear are
maximized, per marginal risk illustrated in the SWODY1.

Relatively low coverage, quick movement, lack of more than
transient training, and a narrow axis of PW values peaking at a
modest 1.75 inches or so, should limit even localized flash
flooding.

Any remaining showers and thunderstorms in the WV mountains
tonight will dissipate and move out of the area overnight.

High pressure building in from the west tonight will bring
clearing which, together with light flow, will allow for the
formation of valley fog, especially where it rains today or
early tonight.

Temperatures and dew points close to a MOS blend, and slightly
higher than previous forecast for today.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/...
As of 215 AM Friday...

Start of period characterized by dry, but somewhat cooler
weather, with an upper trough across eastern U.S., and surface
high pressure. High temperatures on Saturday look to top out in
the lower 80s across much of the lowlands. Flow turns more
southeasterly Sunday into Monday, with the possibility of
showers and thunderstorms, particularly during afternoon/evening
hours across the higher terrain.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 220 AM Friday...

Upper flow turns more southwesterly as an upper trough deepens
across the midwest region. This will allow for a return of high
moisture air into the region. Multiple disturbances moving
through the region, along with daytime heating, will help to
trigger rounds of showers and thunderstorms, with the
possibility of heavy downpours. Period will need to be monitored
for the possibility of water issues.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 710 AM Friday...

A cold front approaches the area this morning, and then crosses
on this afternoon. Scattered showers and thunderstorms along the
Ohio River ahead of the front early this morning may pick up
in coverage while crossing WV on today. This activity may get
out ahead of the front, but new showers and thunderstorms may
form right along the front, as far west as the Ohio River again,
early this afternoon. The thunderstorms may become strong as
they form and move move east across WV this afternoon and
evening. Any remaining showers and thunderstorms in the WV
mountains tonight will dissipate and move out of the area
overnight.

With the relatively low coverage and complex scenario,
associated MVFR or lower flight conditions were not coded
explicitly, but VCTS and CB WITH tempo shra were indicated for
PKB again 14-17Z, HTS and CKB 15-18Z, and C and EKN 17-19Z. VCTS
was indicated at BKW 19-00Z today.

Valley fog will form overnight tonight, especially at locations
that get rain Friday. Dense fog was coded for EKN and CRW, with
MVFR CKB, PKB and HTS. Patchy stratocu 1-3 kft is also possible
in the WV mountains.

Light south to southwest flow surface and aloft this morning,
will become west as the front mixes through this afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Showers/storms may be more widespread than
currently indicated if the front is slower to pass through on
Friday, allowing more heating ahead of it than otherwise. Valley
fog or stratocu may vary overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    M    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SATURDAY...
IFR in early morning valley fog again Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...RPY/TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Jul 27, 4:27 AM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
427 AM EDT Fri Jul 27 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-280830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
427 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / SL

In the hours before

Special weather statement, Jul 27, 5:41 AM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
541 AM EDT FRI JUL 27 2018

OHZ075-076-085-WVZ009-010-271030-
Washington-Athens-Meigs-Wood-Pleasants-
541 AM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS...SOUTHWESTERN
PLEASANTS AND NORTHERN WOOD COUNTIES...

At 541 AM EDT, a strong thunderstorm was located near Tuppers Plains,
or near Coolville, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Parkersburg, Marietta, Belpre, Coolville, Vienna, Williamstown,
Washington, Tuppers Plains, Boaz, Lubeck, North Hills, Lowell, Little
Hocking, Waverly, Fleming, Blennerhassett and Devola.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 172 and 186.
 Interstate 77 in Ohio between mile markers 1 and 3.
 Route 50 in West Virginia between mile markers 1 and 21, and near
mile marker 23.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3912 8197 3924 8207 3955 8153 3926 8127
TIME...MOT...LOC 0941Z 253DEG 31KT 3921 8187

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:41 AM EDTSpecial Weather StatementRLXWood49 min
Jul 27, 12:19 PM EDTSpecial Weather StatementRLXBraxton41 min
Jul 27, 1:25 PM EDTSpecial Weather StatementRLXRitchie35 min
Jul 27, 2:21 PM EDTSevere Thunderstorm WarningRLXFayette, Kanawha39 min
Jul 27, 5:05 PM EDTSpecial Weather StatementRLXKanawha25 min
Jul 27, 5:25 PM EDTFlash Flood WarningRLXKanawha2 hr
Jul 27, 7:16 PM EDTSevere Thunderstorm WarningRLXMcDowell29 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.